Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Austin/San Antonio, TX

April 4, 2004Frio County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 4, 2004, 4:19 PM CDT for Frio County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2004, 4:19 PM CDT (21:19 UTC)
Expired
Apr 4, 2004, 5:15 PM CDT
In force
56 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Frio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS54 KEWX 042119
SVRSAT
TXC163-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 PM CDT SUN APR 4 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  FRIO

* UNTIL 515 PM CDT

* AT 418 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM OR ABOUT 3 MILES WEST OF DILLEY...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER DILLEY AT 425 PM

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS LOW WATER CROSSINGS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND
RIVERS MAY ALSO RISE. SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

LAT...LON 2871 9937 2864 9930 2866 9884 2892 9884

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 11:58 AM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 4, 11:58 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 AM CDT SUN APR 4 2004

.DISCUSSION...
EXPANDED FLASH FLOOD WATCH TO INCLUDE REAL...UVALDE...DIMMIT...AND
ZAVALA COUNTIES...IN ADDITION TO VAL VERDE...EDWARDS...KINNEY...AND
MAVERICK COUNTIES.

AREA OF RAIN OVER WEST PART OF SOUTH CENTRAL TEXAS CONTINUE TO
EVOLVE EASTWARD TODAY.  CHANCE OF RAIN REMAINS HIGH THROUGH MONDAY
NIGHT.  MENTIONED LOCALLY HEAVY RAIN WEST PART OF AREA TODAY AND
OVER SOUTH CENTRAL TEXAS FOR MONDAY AND MONDAY NIGHT...IN ADVANCE
OF UPPER LEVEL LOW.

FORECASTS BEGIN TO TAKE LOW OVER AREA LATE TUESDAY/TUESDAY NIGHT...
IN SIMILIAR TREND TO WHAT HAPPENED LAST FRIDAY.  EXPECT GOOD CHANCE
OF RAIN AHEAD OF THIS SYSTEM...MAINLY MONDAY AND MONDAY NIGHT.

CHANCE OF RAIN DECREASES MARKEDLY BY WEDNESDAY...FOLLOWED BY LOW
POPS LATE IN THE WEEK.

.PREVIOUS DISCUSSION...
ONGOING CONVECTION OVER THE MEXICAN MOUNTAINS WILL SHIFT SLOWLY
EAST TOWARDS THE RIO GRANDE RIVER WHILE TRAINING NORTHWARD ACROSS
VAL VERDE COUNTY. HAVE ISSUED A FLOOD WATCH UNTIL 8 AM FOR VAL
VERDE...EDWARDS...KINNEY AND MAVERICK COUNTIES. LATEST SHORT WAVE
ROTATING AROUND UPPER LOW CENTERED SOUTH OF TUCSON INTERACTING
WITH UPSLOPE FLOW TO GENERATE THE CONVECTION. 00Z DRT SOUNDING AND
KDFX VAD WINDS INDICATE THE STEERING WINDS WILL MOVE THE STORMS
NORTH NORTHEAST. EXPECT THIS ROUND OF CONVECTION TO WEAKEN BY
SUNRISE. 00Z MESOETA SOLUTION INDICATES CONVECTION WILL RE-FIRE THIS
AFTERNOON WEST OF THE RIO GRANDE AND THEN MOVE NORTHEAST ACROSS THE
CWFA DURING THE AFTERNOON AND EVENING HOURS.

THE UPPER LOW CENTERED SOUTH OF TUCSON WILL REMAIN QUASI-STATIONARY
THRU MONDAY. THIS FEATURE WILL SLOWLY LIFT OUT TO THE EAST NORTHEAST
MONDAY NIGHT AND TUESDAY. SHORT WAVES ROTATING AROUND THE CIRCULATION
CENTER WILL TRIGGER ROUNDS OF CONVECTION ACROSS THE CWFA TODAY THRU
TUESDAY. TIMING OF THESE SHORT WAVES AND ASSOCIATED BANDS OF
CONVECTION ARE ALWAYS A PROBLEM AND USUALLY NOT HANDLED WELL BY THE
MODEL SOLUTIONS. LOCALLY HEAVY RAINFALL WILL OCCUR WITH THE STRONGER
STORMS AND ADDITIONAL FLOOD WATCHES MAY BE ISSUED OVER THE NEXT
72HRS. THE GFS SOLUTION OPENS UP THE CLOSED LOW INTO A SLIGHTLY
NEGATIVELY TILTED TROF ON TUESDAY. THIS MAY RESULT IN SEVERE WEATHER
ACROSS THE CWFA ON TUESDAY.

WEDNESDAY LOOKS DRY WITH THE FINAL EXIT OF THE UPPER LOW. A FROPA IS
FCST FOR THURSDAY NIGHT AS AN UPPER TROF DIVES SOUTH ACROSS THE
NORTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  56  65  56 /  40  60  60  60
AUSTIN BERGSTROM INTL AIRPORT  73  56  65  56 /  40  60  60  60
DEL RIO INTL AIRPORT           72  59  69  59 /  80  70  60  60
SAN ANTONIO INTL AIRPORT       73  59  68  59 /  70  60  60  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
UNTIL 6 AM CDT MONDAY FOR VAL VERDE...EDWARDS...KINNEY...MAVERICK...
REAL...UVALDE...DIMMIT AND ZAVALA COUNTIES.

&&

08/11/13/03/PM
Hazardous weather outlook, Apr 4, 6:28 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 AM CDT SUN APR 4 2004

TXZ171>173-183>194-202>209-217>225-228-051100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
628 AM CDT SUN APR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 AM CDT MONDAY MORNING FOR
VAL VERDE...EDWARDS...KINNEY AND MAVERICK COUNTIES. THUNDERSTORM
ACTIVITY WAS ONGOING OVERNIGHT ALONG THE RIO GRANDE. WHILE
THUNDERSTORMS ARE EXPECTED TO EASE SOMEWHAT THIS MORNING...THE
POTENTIAL FOR HEAVY RAIN WILL INCREASE ACROSS THE HILL COUNTRY LATER
THIS AFTERNOON AND SPREAD ACROSS SOUTH CENTRAL TEXAS THIS EVENING.
ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS VAL
VERDE COUNTY MAINLY THIS AFTERNOON AND EVENING WITH LARGE HAIL THE
PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE THREAT OF HEAVY RAIN AND FLASH FLOODING WILL PERSIST MONDAY AND
TUESDAY ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
VAL VERDE COUNTY.

In the hours before

Local storm report, Apr 4, 10:38 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1038 AM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HAIL             EAGLE PASS              28.71N 100.49W
04/04/2004  0.88 INCH        MAVERICK           TX   LAW ENFORCEMENT

&&

CA
Local storm report, Apr 4, 11:58 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 AM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      EAGLE PASS              28.71N 100.49W
04/04/2004                   MAVERICK           TX   LAW ENFORCEMENT

            CARS STRANDED IN HIGH WATER IN EAGLE PASS. EVACUATING
            HOMES ALONG THE CANALS

1024 AM     HAIL             EAGLE PASS              28.71N 100.49W
04/04/2004  0.88 INCH        MAVERICK           TX   LAW ENFORCEMENT

&&

CA
Local storm report, Apr 4, 1:41 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
141 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             CRYSTAL CITY            28.69N 99.83W
04/04/2004  1.00 INCH        ZAVALA             TX   BROADCAST MEDIA

1130 AM     FLASH FLOOD      EAGLE PASS              28.71N 100.49W
04/04/2004                   MAVERICK           TX   LAW ENFORCEMENT

            CARS STRANDED IN HIGH WATER IN EAGLE PASS. EVACUATING
            HOMES ALONG THE CANALS

1024 AM     HAIL             EAGLE PASS              28.71N 100.49W
04/04/2004  0.88 INCH        MAVERICK           TX   LAW ENFORCEMENT

&&

CA
Local storm report, Apr 4, 2:31 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
231 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             BIG WELLS               28.57N 99.57W
04/04/2004  1.75 INCH        DIMMIT             TX   LAW ENFORCEMENT

0137 PM     HAIL             CRYSTAL CITY            28.69N 99.83W
04/04/2004  1.00 INCH        ZAVALA             TX   BROADCAST MEDIA

1130 AM     FLASH FLOOD      EAGLE PASS              28.71N 100.49W
04/04/2004                   MAVERICK           TX   LAW ENFORCEMENT

            CARS STRANDED IN HIGH WATER IN EAGLE PASS. EVACUATING
            HOMES ALONG THE CANALS

1024 AM     HAIL             EAGLE PASS              28.71N 100.49W
04/04/2004  0.88 INCH        MAVERICK           TX   LAW ENFORCEMENT

&&

CA
Local storm report, Apr 4, 3:11 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BIG WELLS               28.57N 99.57W
04/04/2004  1.00 INCH        DIMMIT             TX   CO-OP OBSERVER

            HAIL UP TO 1 INCH COVERING GROUND TO 2 INCHES IN DEPTH.

0225 PM     HAIL             BIG WELLS               28.57N 99.57W
04/04/2004  1.75 INCH        DIMMIT             TX   LAW ENFORCEMENT

0137 PM     HAIL             CRYSTAL CITY            28.69N 99.83W
04/04/2004  1.00 INCH        ZAVALA             TX   BROADCAST MEDIA

1130 AM     FLASH FLOOD      EAGLE PASS              28.71N 100.49W
04/04/2004                   MAVERICK           TX   LAW ENFORCEMENT

            CARS STRANDED IN HIGH WATER IN EAGLE PASS. EVACUATING
            HOMES ALONG THE CANALS

1024 AM     HAIL             EAGLE PASS              28.71N 100.49W
04/04/2004  0.88 INCH        MAVERICK           TX   LAW ENFORCEMENT

&&

CA
Local storm report, Apr 4, 3:27 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
327 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BIG WELLS               28.57N 99.57W
04/04/2004  1.00 INCH        DIMMIT             TX   CO-OP OBSERVER

            HAIL UP TO 1 INCH COVERING GROUND TO 2 INCHES IN DEPTH.

0225 PM     HAIL             BIG WELLS               28.57N 99.57W
04/04/2004  1.75 INCH        DIMMIT             TX   LAW ENFORCEMENT

0140 PM     HAIL             CRYSTAL CITY            28.69N 99.83W
04/04/2004  1.75 INCH        ZAVALA             TX   EMERGENCY MNGR

0140 PM     TSTM WND DMG     CRYSTAL CITY            28.69N 99.83W
04/04/2004                   ZAVALA             TX   EMERGENCY MNGR

            POWERLINES DOWN. SMALL PART OF HEB GROCERY STORE ROOF
            COLLAPSED. UNKNOWN TSTM WIND GUST.

0137 PM     HAIL             CRYSTAL CITY            28.69N 99.83W
04/04/2004  1.00 INCH        ZAVALA             TX   BROADCAST MEDIA

1130 AM     FLASH FLOOD      EAGLE PASS              28.71N 100.49W
04/04/2004                   MAVERICK           TX   LAW ENFORCEMENT

            CARS STRANDED IN HIGH WATER IN EAGLE PASS. EVACUATING
            HOMES ALONG THE CANALS

&&

CA

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:32 AM CDTSevere Thunderstorm WarningEWXMaverick58 min
Apr 4, 10:25 AM CDTFlash Flood WarningEWXMaverick, Val Verde185 days
Apr 4, 10:58 AM CDTFlash Flood WarningEWXEdwards, Kinney185 days
Apr 4, 11:21 AM CDTSevere Thunderstorm WarningEWXMaverick54 min
Apr 4, 11:39 AM CDTSevere Thunderstorm WarningEWXKinney51 min
Apr 4, 11:42 AM CDTSevere Thunderstorm WarningEWXVal Verde63 min
Apr 4, 11:52 AM CDTSevere Thunderstorm WarningEWXUvalde, Zavala53 min
Apr 4, 12:01 PM CDTSevere Thunderstorm WarningEWXDimmit59 min
Apr 4, 12:15 PM CDTSevere Thunderstorm WarningEWXMaverick60 min
Apr 4, 12:49 PM CDTSevere Thunderstorm WarningEWXZavala71 min
Apr 4, 12:59 PM CDTSevere Thunderstorm WarningEWXDimmit61 min
Apr 4, 1:54 PM CDTFlash Flood WarningEWXKinney, Maverick, Val Verde187 days
Apr 4, 1:58 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala62 min
Apr 4, 2:08 PM CDTFlash Flood WarningEWXDimmit, Uvalde, Val Verde, Zavala187 days
Apr 4, 2:12 PM CDTTornado WarningEWXDimmit48 min
Apr 4, 2:27 PM CDTSevere Thunderstorm WarningEWXFrio, Medina63 min
Apr 4, 2:57 PM CDTSevere Thunderstorm WarningEWXDimmit63 min
Apr 4, 3:01 PM CDTTornado WarningEWXFrio59 min
Apr 4, 3:22 PM CDTSevere Thunderstorm WarningEWXDimmit38 min
Apr 4, 3:49 PM CDTFlash Flood WarningEWXComal, Frio, Guadalupe, Medina192 days
Apr 4, 4:41 PM CDTFlash Flood WarningEWXAtascosa, Bexar, DeWitt, Fayette, Gonzales, Karnes and 2 more192 days
Apr 4, 4:50 PM CDTTornado WarningEWXMedina25 min
Apr 4, 4:51 PM CDTFlash Flood WarningEWXBexar, Comal, Dimmit, Guadalupe, Uvalde, Zavala192 days
Apr 4, 5:05 PM CDTSevere Thunderstorm WarningEWXAtascosa55 min
Apr 4, 5:29 PM CDTSevere Thunderstorm WarningEWXBexar61 min
Apr 4, 5:39 PM CDTTornado WarningEWXBexar36 min
Apr 4, 6:05 PM CDTSevere Thunderstorm WarningEWXAtascosa55 min
Apr 4, 6:32 PM CDTSevere Thunderstorm WarningEWXBexar, Guadalupe58 min
Apr 4, 6:45 PM CDTFlash Flood WarningEWXFrio, Medina90 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.